- Please reply to both posts
- You should respond to at least two of your peers by extending, refuting/correcting, or adding additional nuance to their posts.
- All replies must be constructive and use literature where possible. They must be at least 100 words and supported by at least one source.
While working as a CVICU nurse, one will come across many scenarios in which their patientâ€™s status can quickly change. For this discussion board, I will discuss the 62 year old male on CVICU unit that I was urgently paged to come assess. I would begin my assessment and make quick decisions that are evidence-based in order to diagnose and begin possibly life-saving treatment. This patient presents sitting upright on his bed, appearing very anxious. He has been inpatient for 6 days due to new onset atrial fibrillation and suddenly has new symptoms which include the following: nausea and vomiting, with minimal relief, lethargic, bradycardic, ECG showing first degree AV block, and chest â€œnot feeling rightâ€ with â€œhalos around lights.â€ Due to elevated ALT/AST levels, the patient was started on digoxin, which was at therapeutic ranges when last checked. Patient has not started on any anticoagulation therapy yet.
Stat lab tests to be ordered include the following: serum digoxin level, CMP with magnesium and phosphorus, CBC, CK, cardiac enzymes, d-dimer, finger stick glucose.
Imaging includes stat CT scan, stat echocardiogram, coronary angiogram, Computed tomographic pulmonary angiography.
Procedures may be necessary depending on lab and imaging results. Likely culprits of this patientâ€™s symptoms include digitalis toxicity, myocardial infarction, or even possibly a pulmonary embolism. It is necessary to do all tests and obtain a thorough history to properly diagnose, so the patient can receive prompt treatment. According to Redzuan et al., (2023), the most frequently reported symptoms of digoxin toxicity include nausea, vomiting, visual changes, and bradycardia. This patient is presenting with all three of these very common digoxin toxicity symptoms, and therefore I believe this may be the most likely diagnosis for this patient. If not digoxin toxicity, my next theory would be that this patient has suffered a myocardial infarction. The lab tests and imaging ordered would help to rule or diagnose whether or not this is a valid diagnosis. Less likely to be the culprit, but still plausible, would be a pulmonary embolism. Although pulmonary embolism typically occurs from blood clots from the left atrium, embolism from the right atrium can occur, but not necessarily due to atrial fibrillation alone (Friberg & Syennberg, 2020). According to Friberg & Syennberg, patientâ€™s with atrial fibrillation that later developed pulmonary embolisms typically had these due to their age and comorbidities, not necessarily because of them having atrial fibrillation. Nonetheless, if the digitalis toxicity and myocardial infarction are ruled out, it would be beneficial to test for pulmonary embolism. Many people report feeling â€œanxiousâ€ or having the feeling of â€œimpending doomâ€ when experiencing a pulmonary embolism. Lastly, evaluating for stroke would be beneficial as well. Due to the lack of anticoagulation therapy, this patient is at increased risk for clots. A blood clot that travels to occlude the retinal artery may be the cause of visual changes that the patient is reporting.
It is vital for the practitioner to thoroughly assess and evaluate for all possible conditions that may be causing these symptoms. A delay in proper diagnosis can delay treatment and possibly increase patient mortality.
Redzuan, A. M., Leon Ya Hui, Saffian, S. M., Islahudin, F. H., Bakry, M. M., & Aziz, S. A. A. (2023). Features of Digoxin Toxicity in Atrial Fibrillation and Congestive Heart Failure Patients: A Systematic Review. Archives of Pharmacy Practice, 14(1), 50â€“55. https://doi-org.northernkentuckyuniversity.idm.oclc.org/10.51847/qoqV0p1DbK
Friberg, L., & Svennberg, E. (2020). A diagnosis of atrial fibrillation is not a predictor for pulmonary embolism. Thrombosis Research, 195, 238â€“242. https://doi-org.northernkentuckyuniversity.idm.oclc.org/10.1016/j.thromres.2020.08.019
Taking into consideration both the objective and subjective signs and symptoms of this patient, it is very likely that the patient is experiencing digoxin toxicity. The patient was recently started on digoxin as a new medication, and while the case study tells us that levels were within a therapeutic range, this could have changed since the last dose of medication. While the serum digoxin levels could be therapeutic, digoxin toxicity can occur from a combination of how multiple medications are acting on the body, specifically electrolyte abnormalities and the sodium-potassium ATPase pump (Patel & James, 2023). According to Cummings (2023), symptoms of digoxin toxicity include gastrointestinal upset, visual disturbances, palpitations, dyspnea, dizziness and fatigue. One of the major early signs of digoxin toxicity includes visual yellow-green distortion and seeing halos around lights. The patient is experiencing many of these classic signs and symptoms including nausea, vomiting, chest tightness, observing halos around lights, lethargy and bradycardia.
First and foremost, I would discontinue the future use of digoxin and order a STAT 12-lead electrocardiogram (ECG) to confirm bradycardia with a first-degree AV block. The patient should be placed on cardiac monitoring immediately to identify any abnormalities in rate or rhythm. Labs that I would order to be drawn STAT and every six hours following would include a CBC, CMP and digoxin levels to check electrolyte levels, renal function and assess for any abnormalities (Cummings, 2023). These labs should be drawn frequently to evaluate for any significant increase or decrease in electrolyte levels. I would order an echocardiogram (ECHO) to assess cardiac function and also order a chest x-ray to assess the lungs for any potential pulmonary complications such as pneumonia or pulmonary edema. I would also order a CT scan to rule out an embolism considering the patientâ€™s recent history of atrial fibrillation onset and shortness of breath. I would contact the poison control center to include them as part of the treatment team and also consult cardiology and nephrology to help guide future treatments and medication management (Patel & James, 2023).
Going forward in the management of digoxin toxicity, it would be important to evaluate the function of both the kidneys and the liver. Considering the liver metabolizes medications and the patientâ€™s ALT and AST levels were elevated, it would make sense to check this function to ensure this is not a contributing factor. Digoxin is primarily excreted through the kidneys, so thatâ€™s why it would be important to check the function of the kidneys and consult with our nephrology team (Patocka et al., 2020). Medication management would include the possible administration of Digoxin immune Fab (DigiFab) as it is the current first-line treatment for digoxin toxicity. I would also correct for any electrolyte abnormalities that lab work showed, as these electrolyte imbalances could very well be contributing to digoxin toxicity (Patel & James, 2023). Starting anticoagulation therapy and a potential pacemaker for this patient would be more considerations going forward with their history of atrial fibrillation. A medication reconciliation would be encouraged to identify any potential interactions between current medications and future medications to avoid possible reactions.
Cummings, E. D. (2023, March 4). Digoxin toxicity. National Center for Biotechnology Information. https://pubmed.ncbi.nlm.nih.gov/29262029/
Patel, V., & James, P. A. (2023, March 10). Digitalis toxicity workup. Approach Considerations, Electrolyte Evaluation, Electrocardiography. https://emedicine.medscape.com/article/154336-workup
Patocka, J., Nepovimova, E., Wu, W., & Kuca, K. (2020). Digoxin: Pharmacology and toxicology-A review. Environmental toxicology and pharmacology, 79, 103400. https://doi.org/10.1016/j.etap.2020.103400